MAUDE Adverse Event Report: NUVASIVE INC. SIMPLIFY CERVICAL ARTIFICIAL DISC; PROTHESIS INTERVERTEBRAL DISC

NUVASIVE INC. SIMPLIFY CERVICAL ARTIFICIAL DISC; PROTHESIS INTERVERTEBRAL DISC
Model Number 1-4EV-CE
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Osteolysis (2377); Neck Pain (2433); Limb Pain (4836)
Date of Event 05/15/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No devices were returned as they are still in-situ and no images were provided so the complaint could not be confirmed.No information was provided s to the patient postoperative physical activity or if a fall took place.No dexa score or bone quality report was provided.No root cause can be determined at this time due to the lack of information provided although osteolysis is a known complication associated with artificial disc replacement and may be related to poor bone quality, postoperative physical activity, implant selection / placement and postoperative infection are all known cause and contributors.A revision is planned and should more information be provided an additional report will be completed.Label review: "contraindications simplify® cervical artificial disc should not be implanted in patients with the following conditions: an active systemic infection or an infection at the operative site.Osteoporosis or osteopenia defined as dexa bone mineral density t-score less than -1.5." "warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide." "preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all co-morbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information, the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert(see safety results / aes)¿" "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months." "potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "anterior cervical surgery risks anterior cervical surgical risks are, but may not be limited to.Arm weakness or numbness.Nerve root injury.Unresolved pain.Surgical intervention." "cervical artificial disc risks risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to.Placement difficulties, device malposition, improper device sizing, excessive device height loss, wear debris, disc space collapse, material degradation.Nerve injury, paralysis or weakness that is temporary or permanent.Failure to relieve symptoms including unresolved pain, additional surgery due to loss of fixation, infection or injury.Development of spinal conditions, including but not limited to spinal stenosis, spondylolisthesis, or retrolisthesis.Removal, revision, reoperation or supplemental fixation of the disc, osteolysis, bone loss, or bone resorption.".
 
Event or Problem Description
On (b)(6) 2018 a patient received a two level cervical total disc replacement at c4/5 and c5/6 current symptoms are mild neck/arm pain (3/10) which has been ongoing for about 8 months.X-rays taken at the 72-month visit were concerning so the investigator ordered a ct.The ct was recently obtained and shows severe osteolysis at both index levels.The surgeon is still developing a surgical plan for explanting both devices.The surgery is not yet scheduled.(1 of 2) (b)(4).

Brand Name
SIMPLIFY CERVICAL ARTIFICIAL DISC
Common Device Name
PROTHESIS INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
patrick yrigoyen
7475 lusk blvd
san diego, CA 92121
MDR Report Key19515848
Report Number2031966-2024-00152
Device Sequence Number8337645
Product Code MJO
UDI-Device Identifier00843285101877
UDI-Public843285101877
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/01/2021
Device Model Number1-4EV-CE
Device Lot Number3345
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2024
Initial Report FDA Received Date06/11/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/18/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown